Alert archive / Georgia / Freeze Warnings in 2024

Freeze Warning 3, NWS Atlanta, GA

March 23, 2024Fannin County, Towns County, Union County, Georgia

NWS Atlanta, GA issued this freeze warning at Mar 23, 2024, 2:39 PM EDT for Fannin County, Towns County, Union County, Georgia. It took effect at Mar 24, 2024, 4:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2024, 2:39 PM EDT (18:39 UTC)
In effect from
Mar 24, 2024, 4:00 AM EDT
Expired
Mar 24, 2024, 9:00 AM EDT
In force
5 hr
Issued by
NWS Atlanta, GA

Counties Fannin County, GA, Towns County, GA, Union County, GA

The radar

The Knoxville radar (KMRX), 155 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WWUS72 KFFC 231839
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
239 PM EDT Sat Mar 23 2024

GAZ006-008-009-240600-
/O.UPG.KFFC.FZ.A.0002.240324T0800Z-240324T1200Z/
/O.NEW.KFFC.FZ.W.0003.240324T0800Z-240324T1300Z/
Fannin-Union-Towns-
239 PM EDT Sat Mar 23 2024

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT SUNDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Fannin, Union and Towns Counties.

* WHEN...From 4 AM to 9 AM EDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GAZ001>005-007-011>016-019>023-030-031-041-042-240600-
/O.NEW.KFFC.FR.Y.0003.240324T0800Z-240324T1300Z/
Dade-Walker-Catoosa-Whitfield-Murray-Gilmer-Chattooga-Gordon-
Pickens-Dawson-Lumpkin-White-Floyd-Bartow-Cherokee-Forsyth-Hall-
Polk-Paulding-Haralson-Carroll-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, and Carrollton
239 PM EDT Sat Mar 23 2024

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of north central, northeast and northwest 
  Georgia.

* WHEN...From 4 AM to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
932 
WWUS72 KFFC 240130
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
930 PM EDT Sat Mar 23 2024

GAZ006-008-009-241300-
/O.CON.KFFC.FZ.W.0003.240324T0800Z-240324T1300Z/
Fannin-Union-Towns-
930 PM EDT Sat Mar 23 2024

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
SUNDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Fannin, Union and Towns Counties.

* WHEN...From 4 AM to 9 AM EDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GAZ001>005-007-011>016-019>023-030-031-041-042-241300-
/O.CON.KFFC.FR.Y.0003.240324T0800Z-240324T1300Z/
Dade-Walker-Catoosa-Whitfield-Murray-Gilmer-Chattooga-Gordon-
Pickens-Dawson-Lumpkin-White-Floyd-Bartow-Cherokee-Forsyth-Hall-
Polk-Paulding-Haralson-Carroll-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, and Carrollton
930 PM EDT Sat Mar 23 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
SUNDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of north central, northeast and northwest 
  Georgia.

* WHEN...From 4 AM to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
747 
WWUS72 KFFC 240910
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
510 AM EDT Sun Mar 24 2024

GAZ006-008-009-242000-
/O.NEW.KFFC.WI.Y.0009.240325T0400Z-240325T1800Z/
/O.CON.KFFC.FZ.W.0003.000000T0000Z-240324T1300Z/
Fannin-Union-Towns-
510 AM EDT Sun Mar 24 2024

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EDT
MONDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Fannin, Union and Towns Counties.

* WHEN...From 4 AM to 9 AM EDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

A Wind Advisory means that sustained wind speeds of at least
20 mph...or gusts to 35 mph or stronger are expected. Winds this
strong can make driving difficult...especially for high profile
vehicles. Use extra caution.

&&

$$

GAZ001>005-007-011>016-019>021-030-031-041-042-242000-
/O.NEW.KFFC.WI.Y.0009.240325T0400Z-240325T1800Z/
/O.CON.KFFC.FR.Y.0003.000000T0000Z-240324T1300Z/
Dade-Walker-Catoosa-Whitfield-Murray-Gilmer-Chattooga-Gordon-
Pickens-Dawson-Lumpkin-White-Floyd-Bartow-Cherokee-Polk-Paulding-
Haralson-Carroll-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, and Carrollton
510 AM EDT Sun Mar 24 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EDT
MONDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation. 

* WHERE...Portions of north central, northeast and northwest 
  Georgia. 

* WHEN...From 4 AM to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

A Wind Advisory means that sustained wind speeds of at least
20 mph...or gusts to 35 mph or stronger are expected. Winds this
strong can make driving difficult...especially for high profile
vehicles. Use extra caution.

&&

$$

GAZ032-043-242000-
/O.NEW.KFFC.WI.Y.0009.240325T0400Z-240325T1800Z/
Cobb-Douglas-
Including the cities of Marietta and Douglasville
510 AM EDT Sun Mar 24 2024

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EDT
MONDAY...

* WHAT... Sustained southeasterly winds of 20 mph and wind gusts 
  of 35 mph. Areas of higher terrain could see winds gusting to 40
  mph.

* WHERE... Portions of north central, northwest, and northeast 
  Georgia.

* WHEN... From midnight to 2 PM EDT Monday.

* IMPACTS... Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
20 mph...or gusts to 35 mph or stronger are expected. Winds this
strong can make driving difficult...especially for high profile
vehicles. Use extra caution.

&&

$$

GAZ022-023-241300-
/O.CON.KFFC.FR.Y.0003.000000T0000Z-240324T1300Z/
Forsyth-Hall-
Including the city of Gainesville
510 AM EDT Sun Mar 24 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation. 

* WHERE...Portions of north central, northeast and northwest 
  Georgia. 

* WHEN...From 4 AM to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this freeze warning went out at Mar 23, 2:02 PM EDT, 37 minutes earlier.

Area forecast discussion, Mar 23, 2:02 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
202 PM EDT Sat Mar 23 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Sunday)
Issued at 202 PM EDT Sat Mar 23 2024

Key Messages:

 - Cold temperatures will bring frost and freeze conditions to
portions of northern Georgia tonight.

 - High fire dangers are expected Sunday afternoon due to low
relative humidity values.

Through Saturday Evening:

As today's trough moves out and a surface high settles in over the
Eastern U.S. our primary short term weather concerns will become
cold temperatures tonight and dry conditions Sunday afternoon.

Fair skies should set us up for good radiational cooling tonight in
northern Georgia. This should allow temperatures to fall into the 28
to 36 degree range north and west of the Atlanta metro (temperatures
in the metro should remain at or above 36 degrees tonight). The
coldest values (upper 20s) are expected in the wind sheltered
valleys of Fannin, Union and Towns Counties. Thus a Freeze Warning
has been issued for all three counties. A Frost Advisory has been
issued for other portions of northern Georgia. Light northerly winds
may prevent frost formation within parts of the Frost Advisory.
However with CAM guidance indicating a relative wind minimum in
northern Georgia between 4 and 8 AM, our confidence in areas of
patchy frost and temperatures in the 33 to 36 degree range was high
enough for us to go ahead and put out the Advisory.

A new airmass will be in place over the region on Sunday, with dry
air at the surface and in the mid levels. When combined with the
sunny skies and good boundary layer mixing, this should set us up
for low relative humidity values Sunday afternoon. We adjusted our
forecast dewpoints down towards the 10th percentile of the NBM to
highlight this potential. A Fire Danger Statement is likely (>90%
chance) for a good portion of the region Sunday afternoon.

Albright

&&

.LONG TERM...
(Monday morning through next Friday)
Issued at 202 PM EDT Sat Mar 23 2024

Starting out the longterm outlook Monday morning. Mid level ridging
and and the associated surface high over the East Coast will amplify
and progress eastward. A broad and deep trough will be making its
way across the central plains with a surface low over the KaNe
region. This system should be well matured to fully occluded by
Monday afternoon, with a cold front stretching from the Western
Great Lakes down through the ArKLaTex region. Warm moist gulf air
should see an upward trend in temps as well as moisture. PWATs will
likely reach around 1.25" to 1.75", although there is significant
model variability in the strength of moisture advection and timing.
Winds ahead of the system may become fairly blustery Monday
afternoon into Tuesday morning ahead of the cold front. Gradients
from the eastern high and the western low will be enough to likely
see gusts >35mph across North, and portions of Central, GA.

For now will probably stick with a general blend for precip coverage
and amounts. Timing the coldfront will be very important, however
trough progression will be heavily reliant on a shortwave traversing
the trough itself. Current timing has the precipitation beginning
late Tuesday morning. As of the most recent model runs, CAPE looks
mediocre in the south and scant up north. Likely scenario will have
scattered thunderstorms across the southern CWA and showers with an
isolated thunderstorm possible for the northern CWA. As the
coldfront moves across GA, cyclogenesis supported by the shortwave
will help to develop another sfc low along the coldfront. The exact
location remains to be seen, however models are consistent with
development along the far Southern Appalachians.

Secondary precipitation with this redevelopment is likely and the
faster the shortwave the sooner the cyclogenesis and thus the
greater precipitation amounts. Current model precipitation sits
around 1" through Thursday, however GEFs spread indicates this could
vary as much as another 1". Will need to keep a close eye on this
through the coming days.

The rest of the period looks mostly dry with post
frontal gusty winds returning Thursday morning. High pressure will
mean a return to highs in the 70s and lows in the upper 30s to low
40s.

SM

&&

.AVIATION...
(18Z TAFS)
Issued at 141 PM EDT Sat Mar 23 2024

The mix of MVFR and VFR conditions (ceilings 2500-5000 ft AGL and
unrestricted visibility) in the region should transition
prevailing VFR conditions by 21Z today. Then between 21Z today and
06Z Sunday any lingering ceilings should clear. Gusty north winds
will continue through 01Z Sunday, with peak gusts in the 25 to 30
kt range. After 01Z Sunday the winds should weaken, then turn
easterly between 08Z and 14Z Sunday.

//ATL Confidence...18Z Update...
Confidence in all elements of the KATL TAF is high.

Albright

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          37  64  39  62 /   0   0   0   0
Atlanta         40  65  43  62 /   0   0   0   0
Blairsville     30  63  37  57 /   0   0   0   0
Cartersville    34  66  42  64 /   0   0   0   0
Columbus        43  69  46  70 /   0   0   0   0
Gainesville     37  62  41  60 /   0   0   0   0
Macon           43  66  43  67 /   0   0   0   0
Rome            35  67  42  65 /   0   0   0   0
Peachtree City  38  66  42  65 /   0   0   0   0
Vidalia         45  66  43  68 /  20   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 4 AM to 9 AM EDT Sunday for GAZ001>005-007-
011>016-019>023-030-031-041-042.

Freeze Warning from 4 AM to 9 AM EDT Sunday for GAZ006-008-009.

&&

SHORT TERM...Albright
LONG TERM....SM
AVIATION...Albright
Hazardous weather outlook, Mar 23, 2:04 PM EDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
204 PM EDT Sat Mar 23 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241815-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
204 PM EDT Sat Mar 23 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The risk for severe weather is low. Isolated thunderstorms across
east central Georgia south of I-20 remain possible through the
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Thunderstorms may return to the region Tuesday and Wednesday.
Though the overall risk remains low, a couple of stronger storms
can't be ruled out during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:35 AM EDTFreeze WatchFFCFannin, Towns, Union11 hr
Mar 23, 2:39 PM EDTFrost AdvisoryFFCBartow, Carroll, Catoosa, Chattooga, Cherokee, Dade and 15 more18 hr

Nearby

Freeze Warnings in Georgia, 2024Every freeze warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.